Hey there! Sign in to join this conversationNew here? Join for free
    • Thread Starter
    Online

    19
    ReputationRep:
    I'm going through a **** time with my boyfriend (ex boyfriend? I'm not really sure to be honest). I went to my GP and she's given me anti-depressants called Mirtazapine. Has anyone used them? If so, any progress?

    I did a fair bit of research and came across people saying that they make you feel even *****er for about 2 weeks, and then start to kick in. Is that so for everyone? I also read that they can enhance your suicidal thoughts, is that true?

    I'd appreciate all sorts of answers.

    x
    Offline

    13
    ReputationRep:
    Many anti-depressant meds have that initial side effects. I was on citalopram and I felt sick and had trouble sleeping in the first few weeks, after that they'd gone. I'm not on meds anymore though.
    • Section Leader
    • Peer Support Volunteers
    Offline

    20
    ReputationRep:
    Section Leader
    Peer Support Volunteers
    (Original post by euphrosyne)
    I'm going through a **** time with my boyfriend (ex boyfriend? I'm not really sure to be honest). I went to my GP and she's given me anti-depressants called Mirtazapine. Has anyone used them? If so, any progress?

    I did a fair bit of research and came across people saying that they make you feel even *****er for about 2 weeks, and then start to kick in. Is that so for everyone? I also read that they can enhance your suicidal thoughts, is that true?

    I'd appreciate all sorts of answers.

    x
    I've been on Mirtazapine for around 3 years now I was on 15mg initially and they made me horrendously, horrendously sleepy (basically you need to make sure you have no plans for the first few days after initially starting them because you'll be too tired to do anything ) but with my GP's permission; I upped myself to 30mg and honestly; compared to what I was like off them, I'm incredibly stable on Mirtazapine and have been able to live the life I lead thanks to it
    • Thread Starter
    Online

    19
    ReputationRep:
    (Original post by Deyesy)
    x
    I'm on 30mg, ooooops. But, I did tell my GP that I was insomniac and couldn't sleep until 5am or so, so I guess that's why my dosage is high? However, you saying your stable now is good, I'm happy to hear. May I ask a few questions? You don't need to answer any if you're not comfortable.

    I tend to have a lot of panic (anxiety) attacks that are caused by me overthinking and creating a lot of negativity, and I end up crying for hours helplessly - did you have that? and if so, did the pills help you calm down?

    Did you experience any of these suicidal thoughts enhancing?

    You say you've been on them for 3 years - when did you notice a positive change?

    Are they addictive? As in, do you feel like you rely on these pills to make you feel okay?

    Thank you if you can answer any of those x
    • Section Leader
    • Peer Support Volunteers
    Offline

    20
    ReputationRep:
    Section Leader
    Peer Support Volunteers
    (Original post by euphrosyne)
    I'm on 30mg, ooooops. But, I did tell my GP that I was insomniac and couldn't sleep until 5am or so, so I guess that's why my dosage is high? However, you saying your stable now is good, I'm happy to hear. May I ask a few questions? You don't need to answer any if you're not comfortable.

    I tend to have a lot of panic (anxiety) attacks that are caused by me overthinking and creating a lot of negativity, and I end up crying for hours helplessly - did you have that? and if so, did the pills help you calm down?

    Did you experience any of these suicidal thoughts enhancing?

    You say you've been on them for 3 years - when did you notice a positive change?

    Are they addictive? As in, do you feel like you rely on these pills to make you feel okay?

    Thank you if you can answer any of those x
    You won't be an insomiac after these trust me I was on Citalopram before Mirtazapine - which was causing an incredible lack of sleep but I sleep like a baby now :')

    I tend to have a lot of panic (anxiety) attacks that are caused by me overthinking and creating a lot of negativity, and I end up crying for hours helplessly - did you have that? and if so, did the pills help you calm down? I did suffer from anxiety before I started Citalopram and Mirtazapine; it was that bad I couldn't leave my house - this anxiety has completely disappeared and although I still do experience overthinking (because meds aren't going to solve things 100%), it's much less frequent and much more manageable than it was

    Did you experience any of these suicidal thoughts enhancing? Not with Mirtazapine

    You say you've been on them for 3 years - when did you notice a positive change? The rule of thumb with any anti-depressant is that you tend to see an effect after 6-8 weeks of taking them; so although I couldn't exactly pinpoint when - I'd say after around a month and a half to two months after

    Are they addictive? As in, do you feel like you rely on these pills to make you feel okay? They're not addictive in the true sense of the word; do I need to be on them to be as stable as I am? I'd say yes to this but I'd rather keep taking Mirtazpine once a night and be able to actually live than to not be taking them and struggle through each day

    Hope this helps ^^
    • Thread Starter
    Online

    19
    ReputationRep:
    (Original post by Deyesy)
    x
    Ahhhh you're amazing, that really does help a great amount! Thank you so much.

    Fingers crossed my progress will be as great as yours.
    Offline

    20
    ReputationRep:
    I was on it for 4 or 5 years and it helped a lot with my depression. I came off it a while ago now and my depression hasn't returned, which is pretty great.

    Mirtazapine can often bring about "mirtazapine munchies" - something you might want to be aware of. I would do things like eat jam from the jar with a spoon and I did put a bit of weight on. After a while I started buying things like clementines, carrots, and celery to eat when I was feeling hungry which really helped me avoid too much weight after the initial gain.

    As Deyesy said, it can be very sedating. But, weirdly, it is less sedating at higher doses. I was on 45mg and it didn't really effect me. However, I have some left over and sometimes at night now, rather than taking a specific sedative drug, I just take 15mg mirtazapine and it does the same job without the addiction problem that sedatives often have, though there is more sleepiness in the mornings so I only tend to take it occasionally and only when I have no early classes the next day.

    Another thing is that mirtazapine is quite a strong anti-histamine. In the years I was on it I experienced absolutely no hayfever symptoms when normally I get it pretty bad. Since coming off my hayfever has returned and that sucks but it was great while it lasted.

    Hope this helps. Good luck!
    • Thread Starter
    Online

    19
    ReputationRep:
    (Original post by Sabertooth)
    I was on it for 4 or 5 years and it helped a lot with my depression. I came off it a while ago now and my depression hasn't returned, which is pretty great.

    Mirtazapine can often bring about "mirtazapine munchies" - something you might want to be aware of. I would do things like eat jam from the jar with a spoon and I did put a bit of weight on. After a while I started buying things like clementines, carrots, and celery to eat when I was feeling hungry which really helped me avoid too much weight after the initial gain.

    As Deyesy said, it can be very sedating. But, weirdly, it is less sedating at higher doses. I was on 45mg and it didn't really effect me. However, I have some left over and sometimes at night now, rather than taking a specific sedative drug, I just take 15mg mirtazapine and it does the same job without the addiction problem that sedatives often have, though there is more sleepiness in the mornings so I only tend to take it occasionally and only when I have no early classes the next day.

    Another thing is that mirtazapine is quite a strong anti-histamine. In the years I was on it I experienced absolutely no hayfever symptoms when normally I get it pretty bad. Since coming off my hayfever has returned and that sucks but it was great while it lasted.

    Hope this helps. Good luck!
    This is amazing, it really does help too so thank you!

    I read about weight gain being a side effect, but I didn't think much of it as they say that about nearly everything! However, thanks for the heads up. I'll try to munch on healthy stuff; do they have to start with the letter 'c' though?

    I've never really experienced hayfever, but I'll see how that goes.

    Thank you once again
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: April 9, 2016
Poll
Who is your favourite TV detective?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.